Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 634, NWS Norman, OK

August 25, 2004Carter County, Jefferson County, Love County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 25, 2004, 7:25 PM CDT for Carter County, Jefferson County, Love County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2004, 7:25 PM CDT (00:25 UTC)
Expired
Aug 25, 2004, 8:15 PM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Carter County, OK, Jefferson County, OK, Love County, OK

The radar

The Norman radar (KTLX), 138 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2246 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 12:58 PM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, Aug 25, 12:58 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1258 PM CDT WED AUG 25 2004

.DISCUSSION...
LIFT NEAR AND AHEAD OF THE DRYLINE MAY BE SUFFICIENT LATE THIS
AFTERNOON THROUGH MID EVENING FOR ISOLATED TO WIDELY SCATTERED -TSRA
BEFORE CIN BECOMES TOO GREAT TO OVERCOME. INTENSE UPPER JET MOVING
INTO THE WEST COAST WILL ASSIST IN FRONTOGENESIS OVER THE DAKOTAS
AND NEBRASKA TONIGHT/EARLY THURSDAY WITH ASSOCIATED COLD FRONT
ENTERING NORTHWEST KANSAS BY LATE IN THE DAY. ALSO EXPECT SURFACE
LOW TO RE-ESTABLISH ITSELF OVER WESTERN KANSAS BY THIS TIME WITH
DRYLINE TRAILING SOUTHWARD INTO WESTERN PARTS OF THE AREA. MODELS
CONTINUE TO HAVE DIFFICULTY WITH THE AFTERNOON MIXED BOUNDARY LAYER
AND DRYLINE POSITION WITH ACTUAL 2M DEWPOINTS EXPECTED TO BE HIGHER
EAST OF THE DRYLINE THURS AFTERNOON AND DRYLINE FARTHER WEST THAN
DEPICTED IN THE MODELS. WILL INTRODUCE 20 POPS NEAR AND EAST OF
PROJECTED DRYLINE POSITION FOR LATE THURSDAY THROUGH THURSDAY
EVENING FOR THIS REASON.

SHORT RANGE MODELS BLEND REASONABLY WELL WITH THE LATEST MEDIUM
RANGE PROGS OF DEPICTING COLD FRONT MOVING INTO NORTHWEST OKLAHOMA
LATE FRIDAY/FRIDAY NIGHT THEN PROGRESSING THROUGH THE REMAINDER OF
THE FORECAST AREA SAT/SAT NIGHT. 40 TO 50 POPS ARE CURRENTLY PLANNED
FOR REGIONS NEAR AND NORTH OF THE FRONT FOR THESE PERIODS ALONG WITH
COOLER TEMPERATURES. EXPECT MOST IF NOT ALL LIFT ASSOCIATED WITH
FRONT AND SHORTWAVE TROUGH WILL BE EAST OR SOUTH OF THE AREA BY
EARLY SUNDAY WITH DAYS 4 THROUGH 7 CURRENTLY PLANNED AS DRY WITH
LOWER LEVEL SOUTHERLY WINDS RETURNING BY MID WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  75  97  76  98 /  20  20  20  10
HOBART OK         73  99  75 100 /  10  20  20  20
WICHITA FALLS TX  77  99  77  99 /  10  10  10  10
GAGE OK           69 101  71  94 /   0  10  10  30
PONCA CITY OK     75  97  75  97 /  20  20  20  30
DURANT OK         76  97  76  95 /  30  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

JAMES
Hazardous weather outlook, Aug 25, 11:55 AM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT WED AUG 25 2004

OKZ004>048-050>052-TXZ083>090-261200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST SECTIONS OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM BLACKWELL... TO OKLAHOMA
CITY... TO ARDMORE... TO MARIETTA.

TIMING...
THE BEST WINDOW OF OPPORTUNITY FOR SEVERE STORMS IS EXPECTED BETWEEN
3 AND 9 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 3 PM UNTIL
9 PM.

DISCUSSION...
A RATHER STRONG UPPER LEVEL DISTURBANCE FOR LATE AUGUST WILL MOVE
EASTWARD ACROSS THE PLAINS STATES TODAY. THIS DISTURBANCE WAS
RESPONSIBLE FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
THE AREA THIS MORNING.

AS THE UPPER LEVEL DISTURBANCE MOVES EAST THIS AFTERNOON... THE BEST
LOW LEVEL MOISTURE... STRONGEST INSTABILITY AND STRONGEST DEEP LAYER
WIND SHEAR... WILL BE ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR.
ALTHOUGH THE STRENGTH OF THE CAP WILL BE INCREASING FROM WEST TO
EAST THIS AFTERNOON AS TEMPERATURES ALOFT WARM... THERE WILL BE A
WINDOW OF OPPORTUNITY FOR STORM DEVELOPMENT AROUND THE TIME OF
MAXIMUM HEATING ALONG AND EAST OF A WEAK DRYLINE. THIS DRYLINE IS
EXPECTED TO BE NEAR THE WESTERN EDGE OF THE SLIGHT RISK AREA BY MID
AFTERNOON. ALTHOUGH THE BEST CHANCES OF SEVERE STORMS THIS EVENING
AND OVERNIGHT WILL BE FARTHER TO THE NORTH AND EAST OVER KANSAS AND
NORTHEAST OKLAHOMA... ISOLATED SEVERE STORMS ARE NOT OUT OF THE
QUESTION THROUGH MID EVENING ACROSS THE SLIGHT RISK AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY AUG 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
VERY SMALL CHANCES FOR ISOLATED LATE AFTERNOON AND EVENING
THUNDERSTORMS WILL PERSIST THURSDAY OVER PARTS OF WESTERN AND
NORTHERN OKLAHOMA.  A MUCH BETTER CHANCE FOR THUNDERSTORMS...
INCLUDING SOME SEVERE STORMS... WILL OCCUR ACROSS MUCH OF OKLAHOMA
AND NORTH TEXAS FROM FRIDAY INTO SATURDAY IN ASSOCIATION WITH
ANOTHER COLD FRONT MOVING SOUTHWARD THROUGH THE REGION.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

30

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.